Oregon, 2014High Wind in Oregon, October 25, 2014
October 25, 2014 · NWS PQR · 8 events in 8 counties and zones
A 983mb low pressure system approached from the Southwest and moved north along the Central Oregon Coast before making landfall near Gray's Harbor, Washington. This low resulted in Gusty winds for the coast and coast range as well as damaging winds across the Willamette Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $157,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 983mb low pressure system approached from the Southwest and moved north along the Central Oregon Coast before making landfall near Gray's Harbor, Washington. This low resulted in Gusty winds for the coast and coast range as well as damaging winds across the Willamette Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 25, 8:10 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 25, 8:10 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PDT SAT OCT 25 2014
.SYNOPSIS...A LOW PRES SYSTEM WILL MOVE N UP THE OREGON COAST TODAY
THEN MOVE INLAND OVER SW WA TOWARDS PUGET SOUND THIS EVENING
BRINGING WINDY CONDITIONS TO THE REGION THIS AFTERNOON AND EVENING.
A COLD FRONT WILL FOLLOW THE LOW TURNING THE FLOW ONSHORE TONIGHT
AND SUN AS AN UPPER LEVEL TROUGH MOVES ACROSS. WEAK HIGH PRES WILL
MOVE ACROSS THE REGION SUN NIGHT...THEN ANOTHER FRONTAL SYSTEM WILL
MOVE IN MON AND TUE AS A LOW PRES SYSTEM MOVES INTO BRITISH COLUMBIA.
&&
.MORNING UPDATE...THE MAIN CHANGE THIS MORNING WAS TO EXPAND HIGH
WIND WARNING COVERAGE INTO THE CENTRAL OREGON COAST RANGE...WILLAPA
HILLS AND THE ENTIRE WILLAMETTE VALLEY...AND MOVE UP THE STARTING
TIME OF EXISTING HIGH WIND WARNINGS ALONG THE OREGON COAST.
A LOW PRESSURE SOMEWHERE IN THE UPPER 980S MB RANGE IS SLIDING NORTH
NORTHEASTWARD OFF THE CENTRAL OREGON COAST WHERE IT IS APPROXIMATELY
75 TO 100 MILES OFFSHORE. WINDS HAVE BEEN BLASTING ALONG THE SOUTHERN
OREGON COAST AND HIGHER LOCATIONS ACROSS INTERIOR SOUTHWEST OREGON. A
NUMBER OF STATIONS IN THIS GENERAL REGION HAVE REPORTED GUSTS BETWEEN
60 AND 100 MPH SO FAR. WHILE SOME OF THE GLOBAL MODELS SUGGEST THE
LOW PRESSURE WILL SLOWLY FILL FOR THE REMAINDER OF TODAY...THE RAP
ACTUALLY HOLDS THE STRENGTH OF THE LOW PRESSURE STEADY FOR THE NEXT
6 TO 8 HOURS...EVEN DEEPENING IT SLIGHTLY TO 987MB BEFORE IT MAKES
LANDFALL SOMEWHERE AROUND PACIFIC OR GRAYS HARBOR COUNTIES IN
WASHINGTON THIS AFTERNOON. THE RAP ALSO PEAKS THE KPDX TO KEUG
PRESSURE GRADIENT AROUND 10 MB AND IS JUST OVER 20 MB BETWEEN KAST
AND KBOK THIS AFTERNOON. THE RAP ALSO SUGGESTS A 3 HOUR PRESSURE
RISE OF GREATER THAN 9 MB PUSHING NORTH-NORTHEASTWARD INTO THE
WILLAMETTE VALLEY LATE THIS AFTERNOON AND EVENING. COUPLED WITH AN
INCREASINGLY UNSTABLE ATMOSPHERE ACROSS NORTHWEST OREGON
TODAY...HIGH WINDS ALOFT SHOULD HAVE AN EASIER TIME MIXING DOWN TO
THE SURFACE.
WIND GUSTS TO 60 MPH FOR CENTRAL OREGON COASTAL COMMUNITIES AND 75 TO
80 MPH GUSTS ALONG BEACHES AND HEADLANDS SHOULD BEGIN SHORTLY AS THE
LOW PRESSURE MOVES NORTHWESTWARD OF THESE LOCATIONS. WINDS WILL BE
SLOWER TO START ALONG THE NORTH OREGON COAST...BUT SHOULD BEGIN
AROUND MIDDAY. FURTHER INLAND ACROSS THE WILLAMETTE VALLEY...WIND
GUSTS OF 40 TO 55 MPH APPEAR LIKELY THIS AFTERNOON WITH GUSTS TO 60
MPH CERTAINLY POSSIBLE. THE HIGHEST WINDS APPEAR MOST LIKELY TO
IMPACT THE WILLAMETTE VALLEY BETWEEN 1 PM AND 5 PM. IT WILL CERTAINLY
REMAIN BREEZY AFTER THIS TIME FRAME...BUT THAT IS THE TIME OF
HIGHEST CONCERN RIGHT NOW. GIVEN FOLIAGE...THE GROUND IS RELATIVELY
SATURATED...AND THE AFOREMENTIONED METEOROLOGICAL FACTORS...OPTED TO
ISSUE A HIGH WIND WARNING FOR ALL THE WILLAMETTE VALLEY WHERE POWER
OUTAGES AND DOWN TREE POTENTIAL APPEARS HIGHER THAN WE HAVE SEEN IN
QUITE SOME TIME DESPITE SOME UNCERTAINTY IN EXACT WIND SPEEDS.
GIVEN THE EXACT TRACK OF THE LOW REMAINS UNCERTAIN...WILL KEEP THE
SPECIAL WEATHER STATEMENT GOING FOR THE SOUTH WASHINGTON COAST...AND
THE WIND ADVISORY FOR THE LOWER COLUMBIA INTERSTATE 5 CORRIDOR ZONES.
HOWEVER...HIGH WIND POTENTIAL CERTAINLY EXISTS FOR THESE ZONES THIS
AFTERNOON SO WE WILL CONTINUE TO MONITOR TRENDS AND MODEL DATA IN
CASE WARNINGS APPEAR NECESSARY FOR THESE LOCATIONS.
THE MENTION OF THUNDER WAS ALSO EXPANDED INTO INTERIOR LOCATIONS FOR
THIS AFTERNOON AND EVENING. WILL MONITOR RADAR CLOSELY FOR ANY
CONVECTIVE ELEMENTS THAT WARRANT SHORT FUSED WARNINGS. /NEUMAN
.PREVIOUS DISCUSSION BELOW...
.SHORT TERM...SURFACE LOW WAS SEEN IN SATELLITE IMAGERY NEAR 40N
129W AT 08Z MOVING NE. BUOY 46002 SHOWED A PRES OF 990 MB N OF THE
LOW...SUGGESTING A CENTRAL PRES AT LEAST A FEW MB BELOW 990. OVERALL
PREFER THE ECMWF FOR PLACEMENT AND PRES...ALTHOUGH MODELS HAVE COME
AROUND TO A MUCH MORE COHESIVE PICTURE OF LOW. A SOUTHERLY JET ALONG
THE E SIDE OF THE UPPER TROUGH SUGGESTS A TURN TO THE N FOR THE LOW
TODAY...WHICH MODELS NOW UNIFORMLY BRING UP JUST OFF THE OREGON
COAST TODAY WHILE BEGINNING TO FILL. THERE IS A LITTLE SPREAD IN
WHERE THE MODELS BRING THE LOW INLAND...BUT CONSENSUS SEEMS TO
SUGGEST THE LOW MAKING LANDFALL ON THE S WA COAST BETWEEN 21Z AND 00Z
TODAY BEFORE HEADING TOWARDS THE S PUGET SOUND AREA. WITH SURFACE
PRES GRADIENTS GENERALLY DEPICTED AROUND 14 TO 16 MB DOWN THE OREGON
COAST AS THE LOW MOVES INLAND...WILL POST HIGH WIND WARNINGS FOR THE
CENTRAL AND N OREGON COAST AND THE N OREGON COAST RANGE. S WA COAST
IS A LITTLE IFFY BASED ON THE UNCERTAINTY OF THE EXACT TRACK OF THE
LOW. WITH THE BEST GUESS FOR THE LOW MOVING INLAND OVER PACIFIC
COUNTY WILL HOLD OFF ON ANY WARNINGS FOR THE S WA COAST AND WILLAPA
HILLS...ALTHOUGH IT MAY ULTIMATELY REQUIRE A WARNING LATER TODAY. A
THE TRACK OF THE LOW EXPECTED ACROSS THE S SOUND SUGGESTS WINDY
CONDITIONS EXTENDING INTO THE WILLAMETTE VALLEY AND I-5 CORRIDOR
LATE TODAY AND THIS EVENING. MODELS INDICATING ABOUT A 6 MB PRES
GRADIENT BETWEEN KEUG AND KPDX AS THE LOW PASSES BY TO THE
N..PROBABLY NOT ENOUGH FOR A HIGH WIND WARNING BUT GUSTS TO 50 MPH
NONETHELESS. OVERALL THE PEAK WINDS TODAY AND THIS EVENING EXPECTED
TO BE RELATIVELY QUICK TO PASS AS THE LOW MOVES THROUGH QUICKLY AND
COLD FRONT FOLLOWS QUICKLY.
LIGHTING INDICATED ON LIGHTNING DETECTION NETWORKS TO THE N OF THE
LOW EARLY THIS MORNING OFFSHORE. WILL ADD A MENTION OF THUNDER TO
THE COASTAL WATERS TODAY AS THE LOW LIFTS N...AND INCLUDE A SLIGHT
CHANCE IN SW WA LATE TODAY. WITH THE WARM FRONT ALREADY N AND THE
LOW PASSING BY TO THE N...RAINFALL IS NOT A COMPLETE GIMMIE
TODAY...ESP POINTS FURTHER INLAND. BETTER POPS WILL COME TONIGHT IN
THE WESTERLY ONSHORE FLOW FOLLOWING THE COLD FRONT AS THE COLDER AIR
ALOFT WITH THE UPPER TROUGH DESTABILIZES THE ATMOSPHERE AND
OROGRAPHICS ADD LIFT TO THE WINDWARD MOUNTAINS. THE COOLER AIR
FOLLOWING THE FRONT EXPECTED TO DROP SNOW LEVELS DOWN TO AROUND 4500
FT BY SUN MORNING...IN TIME TO EXPECT AT LEAST A FEW INCHES OF SNOW
FOR THE PASSES IN THE OROGRAPHIC SHOWERS.
A WEAK RIDGE SUN NIGHT WILL BRING A SLOW END TO THE SHOWERS AS WELL
AS SOME COOLER TEMPS. THE NEXT SYSTEM THOUGH...THIS ONE TRACKING E
ACROSS THE N PACIFIC TOWARDS BC...WILL BRING THE NEXT THREAT OF RAIN
TO THE N PART OF THE FORECAST AREA MON IN AN AREA OF MOIST WARM AIR
ADVECTION.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS. THE LONG TERM
STARTS OUT WET WITH THE NEXT SYSTEM MOVING INTO THE FORECAST AREA
MON NIGHT. THIS SYSTEM CONTAINS THE REMNANTS OF HURRICANE ANA...THAT
SKIRTED HAWAII LAST WEEK. MODELS MAY BE UNDER DOING THE POTENTIAL
WITH THIS ONE. A STRONG JET STREAM WILL REMAIN DIRECTED AT WA AND
NRN OREGON THROUGH TUE NIGHT. MODELS SHOW LARGE VARIATIONS BEGINNING
WED...BUT EXPECT THE ACTIVE PATTERN TO CONTINUE. THE ECMWF AND GFS
SHOW A TREND TOWARD DRIER CONDITIONS LATE NEXT WEEK AS A DEEP LOW IN
THE GULF OF ALASKA AMPLIFIES THE DOWNSTREAM RIDGE OVER THE
INTERMOUNTAIN WEST. WEISHAAR
&&
.AVIATION...LOW PRES OFF THE OREGON COAST WILL PUSH NE TODAY AND
THEN INLAND OVER WESTERN WASHINGTON LATER THIS AFTERNOON. STRONG S
TO SW WINDS ALOFT TODAY...WITH GUSTY S TO SW WINDS DOWN TO GROUND
THROUGH 03Z. STRONGEST WINDS 20Z TO 01Z. MOSTLY VFR...BUT WILL
HAVE POCKETS OF MVFR UNDER SHOWERS. EXPECT ISOLATED TSTMS...MAINLY
FROM COAST RANGE AND WESTWARD. CONDITIONS RELAX AFTER 03Z...WITH
CONSIDERABLE LOW VFR AND MVFR CIGS THROUGH THE NIGHT.
KPDX AND APPROACHES...CLOUDS AND SHOWERS WILL INCREASE THIS AM...
AND CONTINUE INTO THIS EVENING. MOSTLY VFR...BUT WILL HAVE
OCCASIONAL MVFR CIGS AT TIMES. WINDS WILL TURN SOUTHERLY AND GUSTY
AFTER 17Z...WITH STRONGEST WINDS BETWEEN 21Z AND 02Z WHEN GUSTS
MAY REACH 40 KT AT TIMES. ROCKEY.
&&
.MARINE...A 985 MB LOW IS NOW ABOUT 200 MILES WEST OF NORTH
BEND AND IS MOVING THE NORTHEAST. LOW IS EXPECTED TO MOVE ONSHORE
JUST NORTH OF WILLAPA BAY LATER THIS AFTERNOON. SOLID SOUTHERLY
GALES ON THE WATERS TODAY. STRONGEST WINDS IN 2 TO 5 PM PERIOD AT
WHICH TIME MAY HAVE BRIEF COASTAL JET DEVELOPMENT. WINDS WILL TURN
WEST TO SOUTHWEST AND EASE THIS EVENING.
SEAS GENERALLY 10 TO 12 FT THIS MORNING...BUT SHOULD BUILD QUICKLY
LATER THIS MORNING INTO THE AFTERNOON. BUOY OFF PORT ORFORD NOW AT
27 FT...SO GIVE MORE CONFIDENCE IN BOOSTING WAVE HEIGHTS ON OREGON
COASTAL WATERS FOR TODAY. WILL SEE PEAK OUT NEAR 20 FT FROM ABOUT
TILLAMOOK SOUTHWARD...AND 15 TO 18 FT FURTHER TO THE N. SEAS WILL
SUBSIDE THIS EVENING AS WINDS DROP. ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 PM TODAY FOR WILLAMETTE VALLEY.
HIGH WIND WARNING UNTIL 5 PM TODAY FOR ALL OF THE COAST AND
COAST RANGE.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM TODAY
FOR LOWER COLUMBIA.
WA...HIGH WIND WARNING UNTIL 7 PM TODAY FOR CLARK COUNTY.
HIGH WIND WARNING UNTIL 9 PM TODAY FOR WILLAPA HILLS.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM TODAY FOR I-5
CORRIDOR IN COWLITZ COUNTY.
PZ...GALE WARNING TODAY ON ALL CENTRAL OREGON COASTAL WATERS...
OR FROM CASCADE HEAD TO FLORENCE AND OUT 60 NM.
GALE WARNING TODAY AND THIS EVENING ON S WASH/N ORE
COASTAL WATERS...OR FROM CAPE SHOALWATER TO CASCADE HEAD
AND OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
CONDITIONS TODAY AND TONIGHT.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
&&In the hours before
Special weather statement, Oct 25, 8:47 AM PST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
947 AM PDT SAT OCT 25 2014
WAZ021-260000-
SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...RAYMOND...LONG BEACH...OCEAN PARK...
NASELLE...CATHLAMET
947 AM PDT SAT OCT 25 2014
...WINDY CONDITIONS POSSIBLE THIS AFTERNOON AND EVENING...
A LOW PRESSURE SYSTEM MOVING UP THE OREGON COAST TODAY IS EXPECTED
TO MOVE INLAND OVER SOUTHWEST WASHINGTON LATE IN THE DAY. BASED ON
THIS STORM TRACK WINDS GUSTING TO 40 TO 55 MPH ARE FORECAST FOR
THIS AFTERNOON AND EVENING. HOWEVER...IF THE LOW PRESSURE SYSTEM
TRACKS A LITTLE FURTHER NORTH IT IS POSSIBLE WINDS WILL BE STRONGER
THAN FORECAST. CONTINUE TO MONITOR THE FORECAST FOR THE LATEST
WATCHES AND WARNINGS.
NEUMAN
High Wind, Southern Willamette Valley
- When
- October 25, 10:50 AM PST to 3:40 PM PST
- Where
- Southern Willamette Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Trained Spotter
Strong wind gusts resulted in several large trees downed in the South Willamette Valley. One tree damaged a car port. Several power lines were downed by the winds causing widespread power outages and sometimes blocking roads. Highway 99 was closed between Highway 36 and 1st Street in junction City due to a downed power line.
High Wind, Central Oregon Coast
- When
- October 25, 11:00 AM PST to 4:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Official NWS Observations
Several stations along the Central Oregon coast reported sustained winds greater than 48 mph with gusts greater than 60 mph. The strongest peak gust of 85 mph was measured at the Sea Lions Cave, with the second highest being 76 mph on the Yaquina Bridge.
High Wind, Greater Portland Metro Area
- When
- October 25, 11:35 AM PST to 5:30 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $140,000
- Reported by
- Law Enforcement
Wind gusts up to 60 mph were reported throughout the Portland Metro Area. There were numerous trees downed by these winds with some landing on power lines. There was at least two homes that had major damage due to downed trees. Portland General Electric reported around 140,000 people without power by the end of the storm. One downed power line burned a hole in the road that it fell on. A NWS employee reported that a large gust blew doors open at a SW Portland restaurant, and ripped large paintings off the wall. Some of the downed trees blocked roads, and 2 lanes were blocked on Highway 30 for a couple of hours.
High Wind, Coast Range of Nw Oregon
- When
- October 25, 12:00 PM PST to 2:30 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $1,000
- Reported by
- Department of Highways
The Oregon Department of Transportation reported all lanes on Highway 18 as a large tree blocked the lanes. Shortly after, Mount Hebo reported a 78 mph gust.
High Wind, Central Coast Range of W Oregon
- When
- October 25, 12:00 PM PST to 4:30 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Property damage
- $1,000
- Reported by
- Official NWS Observations
The Oregon Department of Transportation closed both lanes of Highway 18 since a large downed tree was blocking the lanes. The Rock House RAWS measured sustained winds of 40 mph with a peak gust of 62 mph, and the BPA station at Marys Peak recorded a peak gust of 91 mph.
High Wind, Cascade Foothills in Lane County
- When
- October 25, 12:00 PM PST to 2:00 PM PST
- Where
- Cascade Foothills in Lane County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
High winds resulted in several downed tree branches and power lines, resulting in widespread power outages.
High Wind, Central Willamette Valley
- When
- October 25, 12:10 PM PST to 4:00 PM PST
- Where
- Central Willamette Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
Portland General Electric reported thousands of power outages from Winds and Trees downing power lines.
High Wind, Northern Oregon Coast
- When
- October 25, 12:15 PM PST to 3:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Official NWS Observations
Several locations reported very strong winds with gusts greater than 55 mph along the North Oregon Coast with the most noteworthy, a 87 mph gust measured at Cape Meares. A NWS spotter in Tillamook, Oregon had a rain gutter displaced from the roof as well as bolts ripped out of an automatic push door.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, October 25, 20142 deaths · 1 injured · $2.0 million · 53 kt wind · 5 events
- High Wind in Washington, October 25, 201456 kt wind · 6 events
- Strong Wind in Washington, October 25, 2014$12,000 · 1 event
- Frost and Freeze in Virginia, October 25, 20144 events
- High Wind in Washington, October 25, 2014$10,000 · 70 kt wind · 4 events
- Hail in New York, October 25, 20141 in hail · 4 events
- High Wind in Oregon, October 25, 201456 kt wind · 3 events
- High Wind in California, October 25, 201465 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, October 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545194, 545172, 545187, 545173, 545174, 545198, 545190, 545171.